On Almost k-Covers of Hypercubes


In this paper, we consider the following problem: what is the minimum number of affine hyperplanes in ℝn, such that all the vertices of \(\overrightarrow 0\) are covered at least k times, and \({\left\{{0,1} \right\}^n}\backslash \left\{{\overrightarrow 0} \right\}\) is uncovered? The k = 1 case is the well-known Alon-Füredi theorem which says a minimum of n affine hyperplanes is required, which follows from the Combinatorial Nullstellensatz.

We develop an analogue of the Lubell-Yamamoto-Meshalkin inequality for subset sums, and completely solve the fractional version of this problem, which also provides an asymptotic answer to the integral version for fixed n and k → ∞. We also use a Punctured Combinatorial Nullstellensatz developed by Ball and Serra, to show that a minimum of n + 3 affine hyperplanes is needed for k = 3, and pose a conjecture for arbitrary k and large n.

This is a preview of subscription content, log in to check access.


  1. [1]

    N. Alon: Combinatorial Nullstellensatz, Combinatorics, Probability and Computing8 (1999), 7–29.

    MathSciNet  Article  Google Scholar 

  2. [2]

    N. Alon and Z. Füredi: Covering the cube by affine hyperplanes, Eur. J. Comb.14 (1993), 79–83.

    MathSciNet  Article  Google Scholar 

  3. [3]

    S. Ball and O. Serra: Punctured combinatorial Nullstellensätze, Combinatorica29 (2009), 511–522.

    MathSciNet  Article  Google Scholar 

  4. [4]

    A. Blokhuis, A. Brouwer and T. Szőnyi: Covering all points except one, Journal of Algebraic Combinatorics32 (2010), 59–66.

    MathSciNet  Article  Google Scholar 

  5. [5]

    B. Bollobás: On generalized graphs, Acta Mathematica Academiae Scientiarum Hungaricae16 (3–4) (1965) 447–452.

    MathSciNet  Article  Google Scholar 

  6. [6]

    A. Brouwer and A. Schrijver: The blocking number of an affine space, J. Comb. Theory, Ser. A24 (1978), 251–253.

    MathSciNet  Article  Google Scholar 

  7. [7]

    R. Jamison: Covering finite fields with cosets of subspaces, J. Comb. Theory, Ser. A22 (1977), 253–266.

    MathSciNet  Article  Google Scholar 

  8. [8]

    D. Lubell: A short proof of Sperner’s lemma, J. Comb. Theory1 (1966), 299.

    MathSciNet  Article  Google Scholar 

  9. [9]

    L. Meshalkin: Generalization of Sperner%’s theorem on the number of subsets of a finite set, Theory of Probability and Its Applications8 (1963), 203–204.

    MathSciNet  Article  Google Scholar 

  10. [10]

    K. Yamamoto: Logarithmic order of free distributive lattice, Journal of the Mathematical Society of Japan6 (1954), 343–353.

    MathSciNet  Article  Google Scholar 

Download references


We would like to thank Noga Alon for sharing the Ramsey-type proof mentioned above, and the anonymous referees for their extremely helpful comments and suggestions on improving the paper.

Author information



Corresponding author

Correspondence to Hao Huang.

Additional information

Research supported in part by a George W. Woodruff Fellowship.

Research supported in part by the Collaboration Grants from the Simons Foundation.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Clifton, A., Huang, H. On Almost k-Covers of Hypercubes. Combinatorica 40, 511–526 (2020). https://doi.org/10.1007/s00493-019-4221-y

Download citation

Mathematics Subject Classification (2010)

  • 52C17
  • 05B40